Alert archive / Texas / Wind Advisories in 2020
Wind Advisory 16, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this wind advisory at Sep 8, 2020, 2:45 PM CDT for Culberson County, Texas. It took effect at Sep 8, 2020, 4:46 PM CDT. It was in force for 11 hr.
The area
The counties it named.
The facts
- Issued
- Sep 8, 2020, 2:45 PM CDT (19:45 UTC)
- In effect from
- Sep 8, 2020, 4:46 PM CDT
- Expired
- Sep 9, 2020, 3:58 AM CDT
- In force
- 11 hr
- Issued by
- NWS Midland/Odessa, TX
County Culberson County, TX
The radar
The El Paso radar (KEPZ), 212 km from the middle of the area, began a volume at 19:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 7.8 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1243 J/kg
- Mixed-layer CIN
- -241 J/kg
- Mixed-layer LCL
- 1787 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 161 m²/s²
- 0-3 km storm-relative helicity
- 273 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
145 WWUS74 KMAF 081945 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 245 PM CDT Tue Sep 8 2020 TXZ271-092100- /O.EXT.KMAF.HW.W.0036.200909T0300Z-200910T1300Z/ Guadalupe and Delaware Mountains- Including the cities of Guadalupe Mountains NP and Pine Springs 145 PM MDT Tue Sep 8 2020 ...HIGH WIND WARNING NOW IN EFFECT FROM 9 PM THIS EVENING TO 7 AM MDT THURSDAY FOR GAP WINDS THROUGH GUADALUPE PASS... * WHAT...Northeast winds 35 to 45 mph expected. * WHERE...Guadalupe Pass. * WHEN...From 9 PM this evening to 7 AM MDT Thursday. * IMPACTS...Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ TXZ272-273-092100- /O.NEW.KMAF.WI.Y.0016.200909T0300Z-200910T1300Z/ Van Horn and Highway 54 Corridor-Eastern Culberson County- Including the city of Van Horn 245 PM CDT Tue Sep 8 2020 ...WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 8 AM CDT THURSDAY... * WHAT...Northeast winds 30 to 40 mph with gusts up to 55 mph expected. * WHERE...Van Horn and Highway 54 Corridor, and Eastern Culberson County. * WHEN...From 10 PM this evening to 8 AM CDT Thursday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/maf
2 follow-up statements
477 WWUS74 KMAF 082146 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 446 PM CDT Tue Sep 8 2020 TXZ271-091130- /O.EXT.KMAF.HW.W.0036.200908T2146Z-200910T1300Z/ Guadalupe and Delaware Mountains- Including the cities of Guadalupe Mountains NP and Pine Springs 346 PM MDT Tue Sep 8 2020 ...HIGH WIND WARNING NOW IN EFFECT UNTIL 7 AM MDT THURSDAY... * WHAT...Northeast winds 40 to 50 mph with gusts to 70 mph expected. * WHERE...Guadalupe Pass. * WHEN...Until 7 AM MDT Thursday. * IMPACTS...Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ TXZ272-273-091130- /O.EXT.KMAF.WI.Y.0016.200908T2146Z-200910T1300Z/ Van Horn and Highway 54 Corridor-Eastern Culberson County- Including the city of Van Horn 446 PM CDT Tue Sep 8 2020 ...WIND ADVISORY NOW IN EFFECT UNTIL 8 AM CDT THURSDAY... * WHAT...Northeast winds 30 to 40 mph with gusts up to 55 mph expected. * WHERE...Van Horn and Highway 54 Corridor, and Eastern Culberson County. * WHEN...Until 8 AM CDT Thursday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/maf
880 WWUS74 KMAF 090858 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 358 AM CDT Wed Sep 9 2020 TXZ272-273-091000- /O.CAN.KMAF.WI.Y.0016.000000T0000Z-200910T1300Z/ Van Horn and Highway 54 Corridor-Eastern Culberson County- Including the city of Van Horn 358 AM CDT Wed Sep 9 2020 ...WIND ADVISORY IS CANCELLED... Winds are no longer expected to reach advisory criteria so the advisory has been cancelled. $$ TXZ271-092100- /O.CON.KMAF.HW.W.0036.000000T0000Z-200910T1300Z/ Guadalupe and Delaware Mountains- Including the cities of Guadalupe Mountains NP and Pine Springs 258 AM MDT Wed Sep 9 2020 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 7 AM MDT THURSDAY... * WHAT...Northeast winds 40 to 50 mph with gusts to 60 mph expected. * WHERE...Guadalupe Pass. * WHEN...Until 7 AM MDT Thursday. * IMPACTS...Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ For more information from the National Weather Service visit https://weather.gov/maf
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this wind advisory went out at Sep 8, 2:45 PM CDT, 0 minutes earlier.
Area forecast discussion, Sep 8, 2:45 PM CDT, 0 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
245 PM CDT Tue Sep 8 2020
.DISCUSSION...
WV imagery shows the upper trough now over eastern UT. Models dig
this to the UT/AZ border by 00Z Thu, before ejecting the trough to
the upper MS Valley by 18Z Sat. At the sfc, the cold front is just
NW of KLUB as per area radars, and appears to be slowing as diurnal
heating takes place. Hourly analysis throughout the morning has the
HRRR and Nam Nest performing best on the placement/timing of the
front, as would be expected over the lwr res models. That said,
fropa at KMAF looks to be 02-03Z this evening, although that timing
gets defenestrated if convection comes into the mix. Speaking of,
the latest HRRR develops convection along a weak dryline up against
the higher terrain 19-20Z, w/development along the front 20-21Z,
putting everything east of the Pecos, as well as the Stockton
Plateau/lwr Trans Pecos, in a warm sector w/dewpoints mostly in the
60s. Forecast NAM soundings to the north of KMAF at 21Z show
mlcapes in excess of 3000J/kg w/no cap. Models are in good
agreement w/steep mid-lvl lapse rates of 7+C/km from KMAF west ahead
of the front, as well as dcapes over 1000 J/kg. Convection
along/behind the front should quickly become elevated, and a few
severe storms this afternoon/evening are not out of the question.
Supplementing this will be a 40kt LLJ set to develop over the lwr
Trans Pecos ahead of the front, as well as the right entrance region
of the upper jet. One other possibility tonight that's been absent
from these parts for quite awhile will be heavy rainfall. PWATs are
running about 2 std devs above normal, and K indices ahead of the
front in excess of 35 suggest a potential for heavy rainfall, which
is also noted in fairly impressive model QPFs.
Temps w/this front continue to frustrate, mainly because the GFS
decided to go off on its own, which has messed up the blends quite a
bit. Looking at post-frontal temps up north, the GFS can be
discounted for now, and the NAM is the favored model for this event.
That said, many targets of opportunity have arisen over the next
couple of days, and we'll undercut NBM numbers quite a bit. This
should result in record-breaking cold highs Wed afternoon.
Temps should stay cool through until at least Friday, when skies
begin clearing and sfc flow veers around to the SE. Long range
models still develop a weak upper trough between ridges over Texas,
which will keep a chances of convection in play each day, and temps
below normal for once.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 52 56 50 60 / 80 80 70 70
Carlsbad 44 57 45 66 / 70 30 20 20
Dryden 60 69 56 67 / 60 70 70 70
Fort Stockton 53 61 49 62 / 80 50 50 50
Guadalupe Pass 44 58 43 65 / 70 30 20 20
Hobbs 44 53 44 62 / 90 50 40 30
Marfa 46 65 43 66 / 70 40 40 40
Midland Intl Airport 52 57 49 61 / 80 60 60 60
Odessa 52 58 48 62 / 80 60 50 50
Wink 51 61 49 64 / 80 50 40 30
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...Wind Advisory from 10 PM this evening to 8 AM CDT Thursday for
Eastern Culberson County-Van Horn and Highway 54 Corridor.
High Wind Warning from 9 PM this evening to 7 AM MDT Thursday
for Guadalupe and Delaware Mountains.
&&
87/44Hazardous weather outlook, Sep 8, 2:26 PM CDT, 19 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 226 PM CDT Tue Sep 8 2020 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-091930- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 226 PM CDT Tue Sep 8 2020 /126 PM MDT Tue Sep 8 2020/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight Thunderstorms are possible this afternoon and tonight. Any storms that do develop will be accompanied by frequent lightning, small hail, gusty winds, and brief, heavy rainfall. Flooding of low lying areas is possible. There is a marginal risk of severe storms from mid afternoon through early evening, mainly across Southeast New Mexico and adjacent areas of West Texas, capable of producing large hail and damaging winds. A High Wind Warning is in effect beginning this evening for Guadalupe Pass. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A High Wind Warning remains in effect through Thursday morning for Guadalupe Pass. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. Please relay any information about observed severe weather to the NWS while following all local, state and CDC guidelines. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 8, 2:52 PM CDT | Special Weather Statement | MAF | Culberson | 53 min |
| Sep 8, 3:05 PM CDT | Severe Thunderstorm Warning | MAF | Culberson | 39 min |
| Sep 8, 3:39 PM CDT | Severe Thunderstorm Warning | MAF | Culberson | 28 min |
| Sep 8, 4:11 PM CDT | Special Weather Statement | MAF | Loving | 49 min |
| Sep 8, 4:13 PM CDT | Areal Flood Advisory | MAF | Culberson, Loving, Reeves | 3 hr |
| Sep 8, 4:39 PM CDT | Special Weather Statement | MAF | Reeves | 51 min |
| Sep 8, 4:55 PM CDT | Special Weather Statement | MAF | Culberson | 50 min |
| Sep 8, 5:24 PM CDT | Special Weather Statement | MAF | Borden | 36 min |
| Sep 8, 5:43 PM CDT | Special Weather Statement | MAF | Loving | 47 min |
| Sep 8, 6:01 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Loving, Winkler | 59 min |
| Sep 8, 6:05 PM CDT | Areal Flood Advisory | MAF | Loving, Winkler | 115 min |
| Sep 8, 6:13 PM CDT | Tornado Warning | MAF | Andrews, Winkler | 32 min |
| Sep 8, 6:42 PM CDT | Dust Storm Advisory | MAF | Andrews, Crane, Ector, Glasscock, Howard, Martin and 7 more | 48 min |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.